Hey Dr. J,
Happy Easter. I have a question for you b/c I have had conflicting answers to this question. I called the suboxone hotline and asked if I was taking 32mgs of sub would this make my tolernace increase? Being that sub is such a strong drug, I am curious how you answer this. If I ever deceided to go back on a pain medication, as I am a chronic pain patient would this affect my receptors/tolerance etc?. Would my brain need the same dosage it was on prior to the sub or need more? I may have an upcoming surgery that will require analgesia and need to know what I am up against. My sub doctor really is not well informed. A very nice person,,, just not with the program so to speak.
I really trust and respect your input and I am grateful if you could ease my worried mind with a response.
Thanks-- happy Easter to you as well.
I will talk about buprenorphine, the active medication in Suboxone, just to simplify things a bit-- although Suboxone will have the same effects. First, when talking about the dose, it is important that the method one takes it is identified-- as that is what determines how much active drug ends up in the bloodstream. I will assume that the person is taking steps to get maximal absorption of Suboxone; for example keeping it exposed to mucous membranes for a long-enough time, and not rinsing the mouth with liquid for at least 15 minutes after dosing, to avoid rinsing away drug that is attached to the lining of the mouth but not yet absorbed. As an aside, I have a post on my blog 'suboxonetalkzone.com' entitled 'maximizing absorption of Suboxone' for those who want more info.
When a person takes Suboxone, he is taking a 'supra-maximal' dose of buprenorphine. Buprenorphine is used to treat pain in microgram doses; the BuTrans patch is used in the UK to treat pain, and it releases buprenorphine at a rate of 5-20 MICROGRAMS per hour! One tablet of Suboxone containes 8000 micrograms! So whether a person is taking one, two, three, or more tabs of Suboxone per day, he is taking a very large dose of buprenorphine--- a dose large enough to ascertain that he is up on the 'ceiling' of the dose/response curve. It is important to be on the ceiling, as this is the flat part of the curve (I know-- a silly statement) so that as the level of buprenorphine in the bloodstream drops, the opiate potency remains constant, avoiding the sensation of a decreasing effect which would cause cravings.
I have read and heard differing opinions on the dose that gets one to the 'ceiling' but from everything I have seen the maximal opiate effect occurs at about 2-4 mg (or 2000-4000 micrograms), assuming good absorption of buprenorphine. I base this on watching many people initiate Suboxone; if a person with a low tolerance to opiates takes 2 mg of buprenorphine, he will have a very severe opiate effect; if he takes that dose for a few days and gets used to it, and then takes a larger dose, there is no significant increase in opiate intoxication-- showing that once he is used to 2 mg, he is used to 16 mg--- and is 'on the ceiling' by definition. I see the same thing in reverse; there is very little withdrawal as a person decreases the dose from 32-24-16-12-8 mg, but once the person gets below 4 mg per day, the real withdrawal starts. This again shows that the response is 'flat' at those high doses, and only comes down below about 4 mg of buprenorphine.
The flip side of all of this is that tolerance reaches a maximum at about 4 mg of buprenorphine, and further increase in dose of buprenorphine does not cause substantial increase in tolerance. Tolerance and withdrawal are two sides of the same coin; the lack of withdrawal going from 32 to 8 mg of buprenorphine is consistent with no significant change in tolerance across that range.
So in my opinion, being on 32 vs 4 mg of Suboxone doesn't raise your tolerance. But in regard to upcoming surgery, there is an additional concern. One issue with surgery on buprenorphine is the high tolerance, but the second issue is blockade of opiate agonists by buprenorphine-- and this effect is directly related to the dose of buprenorphine. A person on 32 mg of Suboxone will need much, much higher doses of agonist to get pain relief than will a person on 4 mg of Suboxone-- not because of tolerance but because of the blocking effect, which is competitive in nature at the receptor. When people are approaching surgery I recommend that they lower their dose of Suboxone as much as possible-- to 4-8 mg if possible. Because of the very long half-life (72 hours), this should be done at least a week before the surgery. Then I have them stop the Suboxone three days before the surgery; it usually takes 2-3 days for significant withdrawal to develop. I say all of this to give a general sense of the issues involved; people should discuss the issue with their physician rather than act on what I am describing here.
I think that this is the best description that I have read describing the way that buprenorphine works. So, I have to admit that I'm very confused by what I'm experiencing as I'm tapering from Suboxone. I have decreased my dose from 12mg two weeks ago and am currently at 8mg. I've been on Suboxone since the beginning of February. After two weeks, I seldom had hot flushes or sweats. Now, I'm getting seven or eight a day. I'm finding that a few days after decreasing I become exhausted to the point that I sit down and I fall asleep. I never did that at 12mg. I have bone and muscle pain, and will be chilled to the point of not being able to get warm very much like being in withdrawal. My nose will even be stuffed at times. I had none of these symtoms (symptoms) at 12mg. I've been told that I shouldn't be having symptoms but obviously, I am. It's been suggested to me that I might metabolize the buprenorphine faster. Could I be that different? If so, any idea what I might expect under 2mg? I'm hoping better than what most would experience.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.